SEARCH

SEARCH BY CITATION

Significant side effects associated with oral and intranasal midazolam usage for behaviour management in children requiring dental treatment are rare, whereas minor side effects are more common in the literature. The letter commenting on our article[1] shows that the Discussion was not read properly and the Results of our study were misinterpreted. Below I address the letter's criticisms.

The term ‘moderate sedation’ is the new term for ‘conscious sedation’. The Guideline for Monitoring and Management of Pediatric Patients During and After Sedation for Diagnostic and Therapeutic Procedures,[2] which was developed and endorsed by the American Academy of Pediatrics and the American Academy of Pediatric Dentistry (adopted 2006) reads as follows: ‘Moderate sedation’ (old terminology ‘conscious sedation’ or ‘sedation/analgesia’): a drug-induced depression of consciousness during which patients respond purposefully to verbal commands (e.g. ‘open your eyes’ either alone or accompanied by light tactile stimulation – a light tap on the shoulder or face, not a sternal rub).

Although we discussed both the negative and positive aspects of BIS monitoring usage in moderately sedated paediatric dental patients, the letter only focused on the negative aspects of BIS monitoring. However, Donaldson and Goodchild[3] reported that the use of BIS monitoring may allow practitioners to more easily notice a deepening of sedation and to correct it before a problem arises. Furthermore, Sandler et al.[4] found that the BIS monitor is a useful tool to objectively assign a value to the depth of sedation.

In our study, we had similar results with previous studies and we declared as follows: In accordance with earlier reports,[5, 6] the results of the present study suggest that while BIS is ‘an indicator of level of consciousness’, it is not sensitive to the mechanism by which nitrous oxide depresses consciousness. In a study by Barr et al.,[6] their Fig. 1 is similar to the graphics in our own study (Fig. 2, Group 4).

Our conclusions are in line with the findings. Below we address further criticisms outlined in the letter:

  • Three patients in Group 2 (oral sedation and nitrous) had BIS values between 72–75 given the variation in values.

We wrote in our article, ‘In three patients in Group 2 (oral sedation and nitrous) BIS values at 1 minute were between 72–75’; the letter omitted ‘at 1 minute’ which indicated the time the patients were ready to inhale N2O/O. In the Discussion, we also emphasized that ‘Although BIS values of 72–75 were recorded in three patients in Group 2 upon administration of N2O/O2, indicating that these patients were approaching deep sedation, these values increased rapidly when the dental procedure was initiated’. This means that when the stimulating began, these patients responded to the stimuli and were conscious.

  • Two oral sedation patients and one intranasal patient recorded low O2 saturations. This is particularly worrying given that 4–6 year olds have little in the way of respiratory reserves.

In the Results, we explained ‘Oxygen saturation levels remained above 95% in all patients except two patients in the 0.75 oral midazolam group and one patient in the intranasal group. These three patients had episodes of O2 saturation (between 90% and 95%) improving with head repositioning’. This means it was not a continuous desaturation episode; when we changed the head position, the level of oxygen rapidly increased. It was assumed that if the lower levels of O2 saturation were easily corrected through head repositioning, then they should be considered as minor side effects. This sort of transient desaturation could be due to a range of reasons, including crying or breath holding.

  • Four patients vomited on oral sedation, which is especially dangerous for the sedated patient given that there is a real possibility of respiration. One had a nose bleed with intranasal sedation which may result in compromising the airway or even larygospasm.

In our article, we wrote that ‘Following drug administration, a total of four patients in the oral midazolam groups vomited, and nose bleeding occurred in one patient in the intranasal midazolam group. Intranasal midazolam also caused transient burning discomfort in some patients’. These side effects occurred following drug administration. As mentioned in the article, one limitation was that there was no oral syrup midazolam available in this country, so it was necessary to mix midazolam with 5 ml of juice. This mixture had a terrible taste and four patients vomited following drug administration, so they were not sedated at that time and these patients were in the failure group. Nose bleeding occurred in one patient, again following drug administration. When we spoke with his parents, they mentioned the patient suffered frequent nose bleeding in normal circumstances.

  • Patients were treated in the hospital environment.

All the patients were treated in hospital. However, if dental offices are equipped with the same devices and suitably qualified dentists, these procedures can be performed in suburban stand-alone dental surgeries.

  • In the Conclusion the article states ‘… both intranasal and oral sedation using midazolam in conjunction with nitrous oxide found to be effective methods’ and ‘… can be used safely and effectively …’.

The letter omitted important points in the above sentences because we emphasized in the Conclusion and Discussion that ‘moderate sedation can be used safely and effectively when administered by a paediatric dentist who follows the sedation guidelines’ and ‘Practitioners of sedation must have the skills to rescue the patient from a deeper level than that intended for the procedure.’[2] Also, according to the AAPD Guidelines, the qualified dentist is responsible for the sedative management, adequacy of the facility and staff, diagnosis and treatment of emergencies related to the administration of moderate ‘sedation and providing the equipment (pulse oximetry), drugs such as flumazenil reversing agent of the midazolam and protocol for patient rescue’.

In this study, we highlighted all the side effects of midazolam usage and warned dentists to follow guidelines for safe sedation. Midazolam can be positive for paediatric dental patients who suffer from dental pain. Instead of discouraging dentists from using midazolam, we should ensure dentists who want to use midazolam are suitably trained in its safe and effective use. In our clinics, we have used midazolam in conjunction with nitrous oxide over the last 10 years on more than 2500 paediatric dental patients. We have found that it is effective and safe when used by suitably qualified practitioners who know their limits.

References

  1. Top of page
  2. References
  • 1
    Özen B, Malamed SF, Cetiner S, Özalp N, Özer L, Altun C. Outcomes of moderate sedation in paediatric dental patients. Aust Dent J 2012;57:144150.
  • 2
    American Academy on Pediatrics; American Academy on Pediatric Dentistry. Guideline for Monitoring and Management of Pediatric Patients During and After Sedation for Diagnostic and Therapeutic Procedures. Pediatr Dent 2008 2009;30:143159.
  • 3
    Donaldson M, Goodchild JH. Use of Bispectral Index System (BIS) to monitor enteral conscious sedation (moderate) sedation during general dental procedures. J Can Dent Assoc 2009;75:709.
  • 4
    Sandler NA, Sparks BS. The use of bispectral analysis in patients undergoing intravenous sedation for third molar extractions. J Oral Maxillofac Surg 2000;58:364368.
  • 5
    Rampil I, Kim JS, Lenhardt R, Negishi C, Sessler D. Bispectral EEG index during nitrous oxide administration. Anesthesiology 1998;89:671677.
  • 6
    Barr G, Jakobsson G, Öwall A, Anderson RE. Nitrous oxide does not alter bispectral index: study with nitrous oxide as sole agent and as an adjunct to i.v. anaesthesia. Br J Anaesth 1999;82:827830.